Im new here Information Required Please

I was diagnosed with P M R about 15 months ago. Have used Pred 30 mg once for about 4 weeks then Dr wanted me to reduce and get off the drug. Few pains since. Is Naproxen or Ibuprofen or Paracetamol any help with P M R pain ? I sometimes get the shivers is this normal with P M R. Is Pred a drug just to stop pain or is it a cure for P M R or G C A . Hope you can help Regards Mike

5 Replies

oldestnewest
  • There is only one group of drugs that works to manage the inflammation that is the cause of pain and stiffness in PMR - corticosteroids: prednsiolone (or prednisone or methylprednisolone). There is no cure - PMR isn't the disease, it is the name given to the symptoms of an underlying disease process, there are several but the PMR we discuss here is most probably an autoimmune vasculitis (inflamed blood vessels).

    PMR is not a one-off illness that causes inflammation, you remove the inflammation with pred and stop the pred - which is what you do in chest infections or asthma for example. In PMR every morning a new batch of inflammatory substances is shed in the body and sets off to cause damage, in PMR and GCA probably to blood vessels, causing vasculitis. This is as the result of an underlying autoimmune disorder where, for some unknown reason, the immune system is unable to recognise the body tissues as self and attacks them in error, as if they were invading viruses or bacteria. For about a quarter of patients this autoimmune process burns out and goes into remission in about 2 years, for half of us it takes more like 4 to 6 years and for the remainder it takes even longer, sometimes they need pred at a low dose for life. This may be due to poor adrenal function though, not just PMR, and pred acts as a replacement therapy.

    What you seem to be describing is not typical PMR. It is beginning to be thought that PMR symptoms can appear in response to an acute event, an infection or trauma, and once this has resolved it improves quite quickly to a level where you can function again. Did you reduce rapidly from the 30mg to zero? Did you have no return of symptoms of the same severity that put you on pred in the first place? Normally PMR runs its course over years, not months, although men do seem to experience both PMR and the response to pred differently from women.

    For most of us ordinary pain-killers do not provide an adequate relief of the symptoms although there are doctors who will tell patients to use ibuprofen or another NSAID such as Naproxen. They rarely work and have serious potential side effects of their own such as gastric bleeding.

    Does this answer your questions? More info about the shivers would be helpful.

  • Hi Mike,

    Are you really sure you had PMR?

    Doesn't sound like most people's experience with it.

    PMR and/or GCA cannot be cured, it comes of it's own accord - most people don't know why, but a lot of stress certainly seems to be a major factor - usually stays around for a few years, and then goes into remission, again of it's own accord.

    Whilst the patient has PMR the only way to control the inflammation caused, and hence the pain and fatigue, is to take Pred. Initially a high dose is given to get a good grip of the inflammation, and then the art is to reduce the Pred to a level that still keeps the inflammation under control. Over time hopefully the disease burns itself out, but not always, so we're always trying to achieve the lowest dose required, until it goes into remission.

    Most OTC NSAIDs will not touch the pain of PMR, many have tried. Complementary medicines can help, but nothing touches Pred - at the moment.

    Not sure about the shivers, never affected, sorry. Could do with bit more info on pains, medication etc.

  • Hi Mike - Prednisalone is a drug simply to reduce the inflammation caused by the disease - it's not a cure - unfortunately there is no cure and the disease is still being researched. My understanding is that it takes several years for GCA to go into remission and finally burn out of it's own accord - sometimes not at all and one has to stay on the drugs forever.

    All they can do meantime is control the inflammation. My GCA came on over 15mths ago now and I've reduced down to 12mg daily pred. Not sure if it's the illness, the pred, or withdrawal symptoms as I reduce - but I've been through all the tiredness, fatigue, and feeling fragile and shaky over the past year or so that you are now experiencing. It's important to stay in the warm and get gentle exercise daily and have a good diet. I'm also on Methatrexate which doctors tell me reduces the effects of the immune system responsible for the giant cells. So it's also important to keep away from folks with common ailments. Hope that helps.

  • The fact that you were treated with Prednisalone for only 4 weeks baffles me and going from 30 mgs ( a high dose for PMR) to zero in 4 weeks must have been uncomfortable to say the least. Why was it stopped? You will have gathered by now that it is the only treatment for PMR and the only pain reliever. You are clearly still unwell, even though you minimise the pain you're in ( is this a man thing or are your pains really few?) I don't like the sound of your shivers either. Is it as though your thermostat has gone? Or are you trembling?

    You deserve better medical attention to get to the bottom of what's wrong with you. Perhaps another doctor in the practice and a referral to a Rheumatologist or other relevant specialist.

    I have PMR and if I had been treated like you have I think I would be bed bound with pain and stiffness.

    Let us know how you get on.

  • Hi Mike, if you have had few pains since getting off the pred after such a short time, it is quite possible it is not PMR. I cannot understand why you should be given 30mg of pred then told to get off it, is there more to the story?

You may also like...